Alert archive / Illinois / Areal Flood Warnings in 2014

Areal Flood Warning 25, NWS St. Louis, MO

September 10, 2014Adams County, Illinois

NWS St. Louis, MO issued this areal flood warning at Sep 10, 2014, 11:00 AM CDT for Adams County, Illinois. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2014, 11:00 AM CDT (16:00 UTC)
Expired
Sep 10, 2014, 6:00 PM CDT
In force
7 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Adams County, IL

The radar

The St Louis radar (KLSX), 150 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood warning went out at Sep 10, 7:02 AM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Sep 10, 7:02 AM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
702 AM CDT Wed Sep 10 2014

.SHORT TERM: (Today and Tonight)
Issued at 327 AM CDT Wed Sep 10 2014

First concern for today is the ongoing heavy rain event across
northeast Missouri and west central Illinois, and how far this heavy
rain will spread to the southeast this morning.  Second short-term
concern is the probability for severe weather this afternoon into
this evening ahead of the cold front.  Latest radar imagery shows
the rain coming to an end behind an MCV over northeast Kansas, but
this still leaves several hours of moderate to heavy rainfall for
northeast Missouri and west central Illinois.  With rainfall rates
in excess of 1.5 inches per hour in some spots, think we will extend
the flash flood watch beyond 12Z this morning.  Expect the low level
jet induced heavy rain will taper off and end by late morning as the
850mb low moves northeast away from our area decreasing the pressure
gradient thereby weakening the low level jet.  Until then, would not
be surprised if some parts of the flash flood watch area receive an
additional 3 to 5 inches of rain on top of what has already fallen.

Conceptually, there should be some dry time (or at least some time
when the solid rain will diminish to just scattered or isolated
showers) across the area during the morning and early afternoon
between the low level jet induced precip and the storms which should
develop ahead of the front this afternoon.  Think there will also be
some sun poking through the clouds at some point during the late
morning or early afternoon.  Guidance indicates there will be
1500-2000 J/Kg MLCAPE by 18-21Z this afternoon ahead of the front
with 30-40kts of 0-6km shear.  The shear vector is closer to
parallel to the front so convection should quickly become linear
with the potential for bows and LEWPs.  Damaging winds will be the
primary threat as the warm cloud layer will be quite deep and
lapserates are not terribly steep.  Cold front will sweep southeast
and should be through the area by 06-09Z bringing and end to the
precip and ushering in cooler/drier air.

Carney

.LONG TERM:  (Thursday through Tuesday)
Issued at 404 AM CDT Wed Sep 10 2014

Remainder of the forecast will be much quieter.  Canadian high
pressure will drop into the Great Plains and Midwest behind the cold
front and dominate our weather for Thursday through at least
Sunday.  Guidance continues to advertise temperatures well below
normal associated with this high.  The cool-down continues to look
pretty dramatic with highs falling from the mid and upper 80s today
down to the 60s to near 70 through Saturday.  A shortwave will move
across the area late Friday into Friday night which should produce
some scattered showers across much of the area.  The weekend
continues to look dry, but another wave will dive southeast Sunday
night and bring the region another shot of precip late Sunday night
into Monday.

Carney

&&

.AVIATION:  (For the 12z TAFs through 12z Thursday Morning)
Issued at 702 AM CDT Wed Sep 10 2014

Round number one of the rain is exiting UIN and COU and will
affect the STL metro sites thru 15z. This is just the first round
and we expect a new line of TSRA to develop along the cold front
during the late morning and midday hours and affect the TAF sites
for a few hours...beginning with UIN and COU late morning and
early afternoon, and the STL metro sites mid to late afternoon.
The storms in the afternoon could be strong to severe, so
something to watch and amend as confidence on this increases. Once
the cold front moves thru, expect a prolonged period of MVFR
ceilings for tonight.

Specifics for KSTL: Round number one of the rain will affect the
airport thru 14-15z with round two set for late this afternoon
just ahead of the cold front. The second round could be strong to
severe but too early to place this in to the TAF just yet. A
prolonged period of MVFR ceilings are anticipated once the front
moves thru early this evening around 00z.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH until Noon CDT today FOR Audrain MO-Knox MO-
     Lewis MO-Marion MO-Monroe MO-Pike MO-Ralls MO-Shelby MO.

IL...FLASH FLOOD WATCH until Noon CDT today FOR Adams IL-Brown IL-
     Pike IL.

&&

WFO LSX
Hazardous weather outlook, Sep 10, 10:48 AM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1048 AM CDT WED SEP 10 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1048 AM CDT WED SEP 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE SOUTHERN HALF OF MISSOURI AND
ILLINOIS. SOME OF THESE STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING
WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. ELSEWHERE
SCATTERED THUNDERSTORMS ARE EXPECTED.

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON FOR PORTIONS OF
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS WHERE SCATTERED
THUNDERSTORMS MAY PRODUCE ADDITIONAL HEAVY RAINFALL ON TOP OF
EXISTING FLOODING AND SATURATED GROUND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
SPOTTERS ARE ALSO ASKED TO RELAY RAINFALL AMOUNTS OF GREATER THAN
2 INCHES.

GLASS

In the hours before

Local storm report, Sep 10, 8:37 AM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
837 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     FLOOD            5 N CENTER              39.58N  91.53W
09/10/2014                   RALLS              MO   LAW ENFORCEMENT

            WATER REPORTED OVER THE ROADWAY AT JUNCTION OF HWY H
            AND HWY A

&&

JP
Local storm report, Sep 10, 8:44 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
844 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     FLOOD            HANNIBAL                39.71N  91.38W
09/10/2014                   MARION             MO   LAW ENFORCEMENT

            WATER REPORTED OVER THE ROAD AT JUNCTION OF HWY 168 AND
            COUNTY ROAD 410

&&

JP
Local storm report, Sep 10, 8:50 AM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
850 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     FLOOD            SHELBYVILLE             39.81N  92.04W
09/10/2014                   SHELBY             MO   LAW ENFORCEMENT

            MULTIPLE ROAD CLOSURES REPORTED ACROSS SHELBY
            COUNTY...INCLUDING RT K 1 MILE WEST OF SHELBYVILLE...HWY
            151 NORTH OF CLARENCE...RT W...RT J...AND RT N NEAR THE
            CONSERVATION AREA. WATER WAS REPORTED OVER HWY 168
            BETWEEN RT T AND EMDEN.

&&

JP
Local storm report, Sep 10, 8:51 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
851 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       ELSBERRY                39.17N  90.79W
09/10/2014  M3.06 INCH       LINCOLN            MO   CO-OP OBSERVER

&&

MILLER
Local storm report, Sep 10, 9:07 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
907 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     TSTM WND DMG     ST. PETERS              38.78N  90.61W
09/10/2014                   ST. CHARLES        MO   TRAINED SPOTTER

            LARGE SILVER MAPLE TREE DAMAGE - 35 FOOT BY 3 FOOT
            DIAMETER - MID RIVERS MALL DR.

&&

DYE
Local storm report, Sep 10, 9:22 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
922 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY RAIN       5 NW PERRY              39.83N  90.81W
09/10/2014  M5.14 INCH       PIKE               IL   CO-OP OBSERVER

&&

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 9:42 PM CDTRiver Flood WarningLSXLewis5 days
Sep 9, 9:42 PM CDTRiver Flood WarningLSXLewis5 days
Sep 9, 11:10 PM CDTRiver Flood WarningLSXSaint Charles37 hr
Sep 9, 11:54 PM CDTFlash Flood WarningLSXKnox6 hr
Sep 10, 3:15 AM CDTFlash Flood WarningLSXLewis, Shelby6 hr
Sep 10, 5:19 AM CDTSevere Thunderstorm WarningLSXMarion41 min
Sep 10, 8:09 AM CDTRiver Flood WarningLSXMarion4 days
Sep 10, 8:11 AM CDTRiver Flood WarningLSXMarion58 hr
Sep 10, 8:15 AM CDTRiver Flood WarningLSXLincoln48 hr
Sep 10, 8:59 AM CDTAreal Flood WarningLSXLewis, Marion, Ralls, Shelby9 hr
Sep 10, 12:25 PM CDTRiver Flood WarningLSXPike8 days
Sep 10, 12:25 PM CDTRiver Flood WarningLSXLincoln8 days
Sep 10, 12:25 PM CDTRiver Flood WarningLSXSaint Charles8 days
Sep 10, 12:25 PM CDTRiver Flood WarningLSXMarion7 days
Sep 10, 12:25 PM CDTRiver Flood WarningLSXRalls6 days
Sep 10, 12:25 PM CDTRiver Flood WarningLSXPike8 days
Sep 10, 5:59 PM CDTAreal Flood WarningLSXKnox, Lewis, Marion, Monroe, Ralls, Shelby24 hr
Sep 9, 8:23 PM CDTRiver Flood WarningLSXBrown8 days
Sep 10, 5:01 AM CDTFlash Flood WarningLSXAdams6 hr
Sep 10, 6:54 PM CDTSevere Thunderstorm WarningLSXClinton, Madison, Saint Clair, Washington51 min

Nearby

Areal Flood Warnings in Illinois, 2014Every areal flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.